Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS San Diego, CA

August 3, 2017San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 2017, 11:59 AM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 11:59 AM PDT (18:59 UTC)
Expired
Aug 3, 2017, 3:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 66 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS56 KSGX 031859
FFWSGX
CAC073-032200-
/O.NEW.KSGX.FF.W.0014.170803T1859Z-170803T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1159 AM PDT THU AUG 3 2017

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northeastern San Diego County in southwestern California...

* Until 300 PM PDT

* At 1158 AM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly.

* Some locations that will likely experience flooding include...
  Warner Springs, Hwy S22 Between Ranchita And Borrego Springs, 
  Ranchita, Borrego Palm Canyon, Hwy S2 Between Hwy 79 And Hwy 78, 
  Hwy 79 Between Santa Ysabel And Warner Springs, Los Coyotes Indian 
  Reservation and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now and never attempt to cross a flooded 
roadway. Act quickly to protect your life.

&&

LAT...LON 3327 11641 3316 11640 3312 11659 3319 11666
      3343 11669 3343 11637 3334 11632

$$

Albright
3 follow-up statements
851 
WGUS76 KSGX 031920
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1220 PM PDT THU AUG 3 2017

CAC073-032200-
/O.CON.KSGX.FF.W.0014.000000T0000Z-170803T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
1220 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

At 1217 PM PDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area.  Flash flooding is likely 
ongoing or will begin shortly.

Some locations that will likely experience flooding include...
Warner Springs, Hwy S22 Between Ranchita And Borrego Springs, 
Ranchita, Borrego Palm Canyon, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 
79 Between Santa Ysabel And Warner Springs, Los Coyotes Indian 
Reservation and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now and never attempt to cross a flooded 
roadway. Act quickly to protect your life.

&&

LAT...LON 3327 11641 3316 11640 3312 11659 3319 11666
      3343 11669 3343 11637 3334 11632

$$

Albright
883 
WGUS76 KSGX 031959
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1259 PM PDT THU AUG 3 2017

CAC073-032200-
/O.CON.KSGX.FF.W.0014.000000T0000Z-170803T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
1259 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

At 1254 PM PDT, Thunderstorms that produced earlier heavy rains had 
dissipated over the area. However, runoff is expected to continue, 
therefore the flash flooding remains in effect through 300 PM.

Some locations that will may experience flooding include...Warner 
Springs, Hwy S22 Between Ranchita And Borrego Springs, Ranchita, 
Borrego Palm Canyon, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 79 
Between Santa Ysabel And Warner Springs, Los Coyotes Indian 
Reservation and Santa Ysabel Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never attempt to cross flooded roadways. Act quickly to protect your 
life and property.

&&

LAT...LON 3327 11641 3316 11640 3312 11659 3319 11666
      3343 11669 3343 11637 3334 11632

$$

Albright
890 
WGUS76 KSGX 032200
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
300 PM PDT THU AUG 3 2017

CAC073-032209-
/O.EXP.KSGX.FF.W.0014.000000T0000Z-170803T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
300 PM PDT THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY WILL
EXPIRE AT 300 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3327 11641 3316 11640 3312 11659 3319 11666
      3343 11669 3343 11637 3334 11632

$$

Albright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:20 AM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 3, 9:20 AM PDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 AM PDT Thu Aug 3 2017

...Thunderstorm Focus in Mountains and Deserts This
Afternoon and Evening; Flash Flooding Possible...

.SYNOPSIS...
Plentiful moisture and instability will allow thunderstorms to
develop over the mountains and deserts. The focus will be this
afternoon into the evening with a threat of flash flooding and
isolated strong wind gusts. Drier air will move in from the
southwest on Friday, and thunderstorms will be much less likely,
and mainly limited to the higher mountains. Very humid conditions
will continue today but decrease Friday. Fair weather will prevail
from the weekend through the middle of next week with coastal
night and morning low clouds. Temperatures will mostly be near
early August seasonal norms.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

Although we still expect shower and thundestorm development/flash
flood threat with a focus over the mountains and deserts this
afternoon into the evening, there are some factors that lead us to
believe it may not be quite as active as previously thought.
However, more sunshine and plentiful moisture around leads to a
very challenging forecast for today.

A large area of convection affected Southeast California overnight
into the Coachella Valley where some flash flooding occurred.
1.06" of rain was recorded 5 miles South of Palm Springs early
this morning in only an hours time.

Satellite loop shows a mid level low spinning now just to our
east. The broad rotation can be seen in radar imagery as well.
This spin/mid level vort will be lifting north, so our local area
will be in neutral or perhaps negative vorticity advection, which
could lead to synoptic-scale subsidence.

Moisture will be on a decrease from SW to NE as well. With that
being said, we are starting out excessively high. Precipitable
Water measured on the San Diego sounding this morning was at an
impressive 2.14". The moisture axis will be moving slowly east, so
plentiful moisture will remain over the mountains and deserts this
afternoon. There also will be more sunshine today.

The expectation is for scattered thunderstorms to develop over the
mountains and deserts this afternoon with a flash flood threat as
well as a threat of localized strong wind gusts. However, some of
the factors mentioned leads to low confidence on tstorm coverage.

We are monitoring the high deserts as a few weak cells have
developed there this morning. This is on the western flank of the
mid level low lifting north with a narrow corridor of low level
convergence there. Believe the bulk of the convection associated
with this feature will remain to the east and north, but will be
watching for potential development on this western flank as the
entire system lifts northward this morning.

...Previous Discussion (Issued at 407 AM PDT Thu Aug 3 2017)...

Satellite estimated PWAT continues to hover around 2" across
SoCal. Showers and thunderstorms are ongoing early this morning
over San Bernardino and Riverside County mountains and deserts.
Some convection is just beginning to fire up in eastern San Diego
County as well. This activity is ahead of a vigorous upper level
wave which will be moving to a position over eastern San
Bernardino County later today.

With plenty of deep atmospheric moisture remaining in
place...moderate convective instability...and broad initiation
from the upper level wave, scattered convection will likely
continue this morning mainly over the mountains and deserts, with
isolated convection creeping into the eastern portion of the
valleys at times. More vigorous convection could initiate this
afternoon with the addition of diurnal heating. Convection will
diminish this evening with the loss of heating and as the upper
level wave shifts back to the east into Northern Arizona.

The flash flood risk will certainly remain a concern today with
the potential for flash flooding with any of the heavier and more
persistent thunderstorm cells. The most significant concern for
flash flooding will remain over the mountains and deserts of San
Bernardino, Riverside, and San Diego Counties through this evening.

A drier SW flow develops on Friday and convection will likely be
diurnally driven and focused on the higher mountain crests where a
small chance remains in the forecast. With the drier flow setting
up...a gradual decrease in the overall moisture profile is
likely, bringing a gradual relief from the very humid weather that
has affected all of the region for the past several days.

A troughy pattern sets up for next week along the west coast,
which should help to keep temperatures closer to normal levels,
with some marine layer influence near the coast for much of the
week, and the monsoonal pattern well off to the east of our
region.

&&

.AVIATION...
031600Z...KSAN...BKN-OVC004-006 through 1730Z with vis 3-5SM BR.
After 17Z...SCT008 SCT100.

KCRQ and KSNA...SCT-BKN100. Patchy stratus possible along the coast
after 04/05Z, with bases 500-100 ft MSL.

Valleys/Mountains/Deserts...SHRA/TSRA redeveloping over the
mountains and deserts this afternoon through evening. Cloud bases
8000 FT MSL, Tops to 45000 FT MSL. Heavy rain, gusty winds, and hail
underneath TSRA. Otherwise, SCT-BKN080-100 with unrestricted vis.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.SKYWARN...
Skywarn activation will be likely later today over San
Bernardino, Riverside and San Diego Counties due to heavy
thunderstorms, which could lead to flash flooding, strong gusty
winds and hail.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through this evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Deserts-
     San Diego County Mountains-San Diego County Valleys-San
     Gorgonio Pass Near Banning.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/Prev Discussion (Brotherton)
AVIATION/MARINE...Moede

In the hours before

Special weather statement, Aug 3, 11:13 AM PDT, 46 minutes before
Special Weather Statement
National Weather Service San Diego CA
1113 AM PDT THU AUG 3 2017

CAZ058-062-031900-
San Diego County Mountains CA-San Diego County Deserts CA-
1113 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN DIEGO COUNTY
UNTIL NOON PDT...

At 1112 AM PDT, Doppler radar was tracking a strong thunderstorm near
Borrego Palm Canyon, or 11 miles west of Borrego Springs. This storm
was nearly stationary.

Very heavy rainfall, half inch hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Borrego Palm Canyon, Hwy S22 Between Ranchita And Borrego Springs,
Ranchita, Warner Springs, Hwy S2 Between Hwy 79 And Hwy 78 and Los
Coyotes Indian Reservation.

LAT...LON 3342 11642 3321 11641 3321 11664 3342 11664
TIME...MOT...LOC 1812Z 038DEG 0KT 3330 11654

Albright
Special weather statement, Aug 3, 11:46 AM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
1146 AM PDT THU AUG 3 2017

CAZ056-061-031915-
Riverside County Mountains CA-Coachella Valley CA-
1146 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 1215 PM
PDT...

At 1145 AM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy 74 Between Anza And Palm Desert, or 14 miles southwest of Indio.
This storm was nearly stationary.

Very heavy rainfall, half inch hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Hwy 74 Between Anza And Palm Desert and Santa Rosa Mountain.

LAT...LON 3347 11635 3349 11649 3363 11645 3364 11635
      3354 11628
TIME...MOT...LOC 1845Z 185DEG 2KT 3356 11638

Albright

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:24 AM PDTAreal Flood AdvisorySGXSan Bernardino111 min
Aug 3, 2:52 AM PDTFlash Flood WarningSGXRiverside3 hr
Aug 3, 3:10 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Aug 3, 11:13 AM PDTSpecial Weather StatementSGXSan Diego47 min
Aug 3, 11:46 AM PDTSpecial Weather StatementSGXRiverside29 min
Aug 3, 12:44 PM PDTAreal Flood AdvisorySGXRiverside, San Diego2 hr
Aug 3, 12:49 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 3, 1:07 PM PDTSpecial Weather StatementSGXSan Diego23 min
Aug 3, 1:19 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 3, 1:21 PM PDTSpecial Weather StatementSGXSan Diego24 min
Aug 3, 1:34 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 3, 1:40 PM PDTSevere Thunderstorm WarningSGXSan Diego39 min
Aug 3, 2:10 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 3, 3:12 PM PDTSpecial Weather StatementSGX33 min
Aug 3, 3:59 PM PDTSpecial Weather StatementSGXOrange46 min
Aug 3, 4:35 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino40 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.